Texas, 2018

Drought in Texas, February 1 to 28, 2018

February 1 to 28, 2018 · NWS FWD · 3 events in 3 counties and zones

Severe drought conditions developed over parts of Central Texas by the first of February. Some of these locations missed out on beneficial rains which occurred across much of the region, allowing severe drought conditions to linger through the end of the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions developed over parts of Central Texas by the first of February. Some of these locations missed out on beneficial rains which occurred across much of the region, allowing severe drought conditions to linger through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 31, 11:50 PM CST, 10 minutes earlier.

Area forecast discussion, Jan 31, 11:50 PM CST, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1150 PM CST Wed Jan 31 2018

.AVIATION...
Concerns...Timing of wind shift with cold front. Possible low end
MVFR/high-end IFR ceilings at Waco 11-14z.

A cold front that extended near a KFSM-KSPS-KTCC line at 01/05z
will continue to move southeast and should reach the Metroplex TAF
sites 13-15z and through KACT 17-18z. South winds around 15 knots
will become southwesterly just ahead of the front and then shift
to the northwest and north with frontal passage. Some stratus is
expected to develop over South Texas overnight and should spread
northeast possibly affecting KACT during the 10-15z period. Thus
have included a TEMPO BKN015 for that time period.

58

&&

.DISCUSSION... /Issued 314 PM CST Wed Jan 31 2018/
It has been a warm and breezy day, but winds will diminish this
evening and temperatures will be a little cooler tomorrow behind a
cold front that sweeps through most of the area during the
morning hours. Behind the front, winds will become northerly and
highs will only reach the lower 60s along the Red River to the
lower 70s in the southern zones. The good news is that the front
will bring higher dewpoints so no critical fire weather conditions
are expected with relative humidity 10% to 15% higher than
today's readings. The front may squeeze out a few sprinkles over
the eastern zones in the afternoon hours, but moisture will be
too limited and trapped below a stout inversion for any
appreciable rainfall.

Cold advection will continue into the nighttime hours Thursday
night as a surface high builds into the Midwest. Lows will drop
below freezing in the northwestern zones but only reach the mid
40s across the south. Highs on Friday will be in the low to mid
50s, but sunshine will give way to more cloud cover by the late
afternoon. Low level winds will become southerly and moisture will
surge northward with cloudy skies expected Friday night and into
Saturday. Highs Saturday will range from the upper 40s over the
northeast zones where low clouds and possibly drizzle may occur
all day, but warm advection and afternoon sunshine over the
western zones means temperatures could reach near 70 degrees
there.

Despite a significant reservoir of arctic air across Canada, the
upper level pattern will deflect this cold air and keep it well
to our northeast. We will however experience periodic and frequent
cold fronts as shortwave energy ripples through the region in the
northwesterly flow aloft. The first of these ripples will bring a
low chance of light rain showers Saturday night and Sunday to
areas east of I-35. A cold front will succeed this shortwave by
Sunday with northerly winds and clearing skies. Temperatures on
Sunday will be warmer than Saturday for most areas due to the
increased sunshine and very limited cold advection. Cold advection
may increase by Sunday night per the ECMWF, but regardless, winds
are expected to turn around to the south during the day on Monday
ahead of the next shortwave. This system will result in another
low chance of light rain showers Tuesday and Tuesday night east of
I-35 along the next cold front. Again, temperatures behind the
Tuesday front will just dip a few degrees for Wednesday.

The northwesterly flow aloft will prevail next week and into the
following weekend. This is certainly a dry pattern, but the one
sliver of good news is that it's not a pattern that leads to
excessively low humidity and windy days like a progressive zonal
pattern can. Thus critical fire weather conditions (i.e. Red Flag
Warnings) are not anticipated next week.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    48  65  37  53  44 /   0   0   0   0   5
Waco                49  71  41  54  45 /   0   5   0   5  10
Paris               48  63  34  50  37 /   0  10   0   0   5
Denton              45  63  34  53  42 /   0   0   0   0   5
McKinney            47  64  35  52  41 /   0   0   0   0   5
Dallas              49  66  38  54  43 /   0   0   0   0   5
Terrell             49  66  37  53  42 /   0   5   0   0   5
Corsicana           51  68  40  53  45 /   0   5   5   5  10
Temple              50  72  42  54  46 /   0   5   0   5  20
Mineral Wells       43  63  33  53  42 /   0   0   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

58
Hazardous weather outlook, Jan 31, 6:52 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
652 PM CST Wed Jan 31 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
652 PM CST Wed Jan 31 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Elevated fire weather concerns will continue Thursday behind a cold
front, but conditions will not be as significant as they are today.
Areas generally north of I-20 and west of I-35W will see both gusty
north winds and low humidity values. Remain cautious with any
activities that may result in new fire starts.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, McLennan

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
McLennan forecast zone
Reported by
Drought Monitor
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Severe (D2) drought conditions were ongoing at the beginning of February and continued through the end of the month.

Drought, Coryell

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Severe (D2) drought conditions were ongoing at the beginning of February and continued through the end of the month.

Drought, Bell

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bell forecast zone
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Severe (D2) drought conditions were ongoing at the beginning of February and continued through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742479, 742480, 742481.